Norm convergence of nilpotent ergodic averages

Abstract

We show that multiple polynomial ergodic averages arising from nilpotent groups of measure preserving transformations of a probability space always converge in the $L^2$ norm.

  • [AGT] Go to document J. Avigad, P. Gerhardy, and H. Towsner, "Local stability of ergodic averages," Trans. Amer. Math. Soc., vol. 362, iss. 1, pp. 261-288, 2010.
    @article {AGT, MRKEY = {2550151},
      AUTHOR = {Avigad, Jeremy and Gerhardy, Philipp and Towsner, Henry},
      TITLE = {Local stability of ergodic averages},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {362},
      YEAR = {2010},
      NUMBER = {1},
      PAGES = {261--288},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {03F60 (28D05)},
      MRNUMBER = {2550151},
      MRREVIEWER = {Josef Berger},
      DOI = {10.1090/S0002-9947-09-04814-4},
      ZBLNUMBER = {1187.37010},
      }
  • [Austin] Go to document T. Austin, "On the norm convergence of non-conventional ergodic averages," Ergodic Theory Dynam. Systems, vol. 30, iss. 2, pp. 321-338, 2010.
    @article {Austin, MRKEY = {2599882},
      AUTHOR = {Austin, Tim},
      TITLE = {On the norm convergence of non-conventional ergodic averages},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {30},
      YEAR = {2010},
      NUMBER = {2},
      PAGES = {321--338},
      ISSN = {0143-3857},
      MRCLASS = {37A30 (28D05 47A35)},
      MRNUMBER = {2599882},
      MRREVIEWER = {Artur Siemaszko},
      DOI = {10.1017/S014338570900011X},
      ZBLNUMBER = {1206.37003},
      }
  • [A1] T. Austin, Pleasant extensions retaining algebraic structure, I.
    @misc{A1,
      author = {Austin, Tim},
      TITLE = {Pleasant extensions retaining algebraic structure, {I}},
      NOTE={preprint},
      ARXIV={0905.0518},
      SORTYEAR={2011},
     }
  • [A2] T. Austin, Pleasant extensions retaining algebraic structure, II.
    @misc{A2,
      author = {Austin, Tim},
      TITLE = {Pleasant extensions retaining algebraic structure, {II}},
      NOTE={preprint},
      ARXIV={0910.0907},
      SORTYEAR={2012},
     }
  • [B] Go to document V. Bergelson, "Weakly mixing PET," Ergodic Theory Dynam. Systems, vol. 7, iss. 3, pp. 337-349, 1987.
    @article {B, MRKEY = {0912373},
      AUTHOR = {Bergelson, V.},
      TITLE = {Weakly mixing {PET}},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {7},
      YEAR = {1987},
      NUMBER = {3},
      PAGES = {337--349},
      ISSN = {0143-3857},
      MRCLASS = {28D05 (47A35)},
      MRNUMBER = {0912373},
      MRREVIEWER = {Steven Alpern},
      DOI = {10.1017/S0143385700004090},
      ZBLNUMBER = {0645.28012},
      }
  • [BL] Go to document V. Bergelson and A. Leibman, "A nilpotent Roth theorem," Invent. Math., vol. 147, iss. 2, pp. 429-470, 2002.
    @article {BL, MRKEY = {1881925},
      AUTHOR = {Bergelson, V. and Leibman, A.},
      TITLE = {A nilpotent {R}oth theorem},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {147},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {429--470},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {37A05 (11L15 28D05 37A15 37A25)},
      MRNUMBER = {1881925},
      MRREVIEWER = {Arlan Ramsay},
      DOI = {10.1007/s002220100179},
      ZBLNUMBER = {1042.37001},
      }
  • [CFH] Go to document Q. Chu, N. Frantzikinakis, and B. Host, "Ergodic averages of commuting transformations with distinct degree polynomial iterates," Proc. Lond. Math. Soc., vol. 102, iss. 5, pp. 801-842, 2011.
    @article {CFH, MRKEY = {2795725},
      AUTHOR = {Chu, Qing and Frantzikinakis, Nikos and Host, Bernard},
      TITLE = {Ergodic averages of commuting transformations with distinct degree polynomial iterates},
      JOURNAL = {Proc. Lond. Math. Soc.},
      FJOURNAL = {Proceedings of the London Mathematical Society. Third Series},
      VOLUME = {102},
      YEAR = {2011},
      NUMBER = {5},
      PAGES = {801--842},
      ISSN = {0024-6115},
      MRCLASS = {37A45 (05D10 11B25 28D05 37A05)},
      MRNUMBER = {2795725},
      MRREVIEWER = {Bryna Kra},
      DOI = {10.1112/plms/pdq037},
      ZBLNUMBER = {1218.37009},
      }
  • [CL] Go to document J. Conze and E. Lesigne, "Théorèmes ergodiques pour des mesures diagonales," Bull. Soc. Math. France, vol. 112, iss. 2, pp. 143-175, 1984.
    @article {CL, MRKEY = {0788966},
      AUTHOR = {Conze, Jean-Pierre and Lesigne, Emmanuel},
      TITLE = {Théorèmes ergodiques pour des mesures diagonales},
      JOURNAL = {Bull. Soc. Math. France},
      FJOURNAL = {Bulletin de la Société Mathématique de France},
      VOLUME = {112},
      YEAR = {1984},
      NUMBER = {2},
      PAGES = {143--175},
      ISSN = {0037-9484},
      CODEN = {BSMFAA},
      MRCLASS = {28D05 (22D40)},
      MRNUMBER = {0788966},
      MRREVIEWER = {Karl David},
      URL = {http://www.numdam.org/item?id=BSMF_1984__112__143_0},
      ZBLNUMBER = {0595.28018},
      }
  • [FK] Go to document N. Frantzikinakis and B. Kra, "Convergence of multiple ergodic averages for some commuting transformations," Ergodic Theory Dynam. Systems, vol. 25, iss. 3, pp. 799-809, 2005.
    @article {FK, MRKEY = {2142946},
      AUTHOR = {Frantzikinakis, Nikos and Kra, Bryna},
      TITLE = {Convergence of multiple ergodic averages for some commuting transformations},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {25},
      YEAR = {2005},
      NUMBER = {3},
      PAGES = {799--809},
      ISSN = {0143-3857},
      MRCLASS = {37A30 (28D05 37A15)},
      MRNUMBER = {2142946},
      MRREVIEWER = {Mariusz Lema{ń}czyk},
      DOI = {10.1017/S0143385704000616},
      ZBLNUMBER = {1140.37300},
      }
  • [Fur] H. Furstenberg, "Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions," J. Analyse Math., vol. 31, pp. 204-256, 1977.
    @article {Fur, MRKEY = {0498471},
      AUTHOR = {Furstenberg, Harry},
      TITLE = {Ergodic behavior of diagonal measures and a theorem of {S}zemerédi on arithmetic progressions},
      JOURNAL = {J. Analyse Math.},
      FJOURNAL = {Journal d'Analyse Mathématique},
      VOLUME = {31},
      YEAR = {1977},
      PAGES = {204--256},
      ISSN = {0021-7670},
      MRCLASS = {10L10 (10K10 28A65)},
      MRNUMBER = {0498471},
      MRREVIEWER = {Francois Aribaud},
      ZBLNUMBER = {0347.28016},
      }
  • [FW] H. Furstenberg and B. Weiss, "A mean ergodic theorem for $(1/N)\sum^N_{n=1}f(T^nx)g(T^{n^2}x)$," in Convergence in Ergodic Theory and Probability, Berlin: de Gruyter, 1996, vol. 5, pp. 193-227.
    @incollection {FW, MRKEY = {1412607},
      AUTHOR = {Furstenberg, Hillel and Weiss, Benjamin},
      TITLE = {A mean ergodic theorem for {$(1/N)\sum\sp N\sb {n=1}f(T\sp nx)g(T\sp {n\sp 2}x)$}},
      BOOKTITLE = {Convergence in Ergodic Theory and Probability},
      VENUE={{C}olumbus, {OH},
      1993},
      SERIES = {Ohio State Univ. Math. Res. Inst. Publ.},
      VOLUME = {5},
      PAGES = {193--227},
      PUBLISHER = {de Gruyter},
      ADDRESS = {Berlin},
      YEAR = {1996},
      MRCLASS = {28D05},
      MRNUMBER = {1412607},
      MRREVIEWER = {Idris Assani},
      ZBLNUMBER = {0869.28010},
      }
  • [Gowers] Go to document W. T. Gowers, "Decompositions, approximate structure, transference, and the Hahn-Banach theorem," Bull. Lond. Math. Soc., vol. 42, iss. 4, pp. 573-606, 2010.
    @article {Gowers, MRKEY = {2669681},
      AUTHOR = {Gowers, W. T.},
      TITLE = {Decompositions, approximate structure, transference, and the {H}ahn-{B}anach theorem},
      JOURNAL = {Bull. Lond. Math. Soc.},
      FJOURNAL = {Bulletin of the London Mathematical Society},
      VOLUME = {42},
      YEAR = {2010},
      NUMBER = {4},
      PAGES = {573--606},
      ISSN = {0024-6093},
      MRCLASS = {11B30 (05D99 11P32)},
      MRNUMBER = {2669681},
      MRREVIEWER = {Julia Wolf},
      DOI = {10.1112/blms/bdq018},
      ZBLNUMBER = {05770950},
      }
  • [Host] Go to document B. Host, "Ergodic seminorms for commuting transformations and applications," Studia Math., vol. 195, iss. 1, pp. 31-49, 2009.
    @article {Host, MRKEY = {2539560},
      AUTHOR = {Host, Bernard},
      TITLE = {Ergodic seminorms for commuting transformations and applications},
      JOURNAL = {Studia Math.},
      FJOURNAL = {Studia Mathematica},
      VOLUME = {195},
      YEAR = {2009},
      NUMBER = {1},
      PAGES = {31--49},
      ISSN = {0039-3223},
      MRCLASS = {37A05 (37A30)},
      MRNUMBER = {2539560},
      MRREVIEWER = {Bryna Kra},
      DOI = {10.4064/sm195-1-3},
      ZBLNUMBER = {1230.37006},
      }
  • [HK] Go to document B. Host and B. Kra, "Nonconventional ergodic averages and nilmanifolds," Ann. of Math., vol. 161, iss. 1, pp. 397-488, 2005.
    @article {HK, MRKEY = {2150389},
      AUTHOR = {Host, Bernard and Kra, Bryna},
      TITLE = {Nonconventional ergodic averages and nilmanifolds},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {161},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {397--488},
      ISSN = {0003-486X},
      CODEN = {ANMAAH},
      MRCLASS = {37A05 (28D05)},
      MRNUMBER = {2150389},
      MRREVIEWER = {Randall McCutcheon},
      DOI = {10.4007/annals.2005.161.397},
      ZBLNUMBER = {1077.37002},
      }
  • [HK2] Go to document B. Host and B. Kra, "Convergence of polynomial ergodic averages," Israel J. Math., vol. 149, pp. 1-19, 2005.
    @article {HK2, MRKEY = {2191208},
      AUTHOR = {Host, Bernard and Kra, Bryna},
      TITLE = {Convergence of polynomial ergodic averages},
      NOTE = {Probability in mathematics},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {149},
      YEAR = {2005},
      PAGES = {1--19},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {37A25 (28D05 37A15 47A35)},
      MRNUMBER = {2191208},
      MRREVIEWER = {Mariusz Lema{ń}czyk},
      DOI = {10.1007/BF02772534},
      ZBLNUMBER = {1085.28009},
      }
  • [L0] Go to document A. Leibman, "Polynomial sequences in groups," J. Algebra, vol. 201, iss. 1, pp. 189-206, 1998.
    @article {L0, MRKEY = {1608723},
      AUTHOR = {Leibman, A.},
      TITLE = {Polynomial sequences in groups},
      JOURNAL = {J. Algebra},
      FJOURNAL = {Journal of Algebra},
      VOLUME = {201},
      YEAR = {1998},
      NUMBER = {1},
      PAGES = {189--206},
      ISSN = {0021-8693},
      CODEN = {JALGA4},
      MRCLASS = {20F14},
      MRNUMBER = {1608723},
      MRREVIEWER = {Mohammad Reza R. Moghaddam},
      DOI = {10.1006/jabr.1997.7269},
      ZBLNUMBER = {0908.20029},
      }
  • [L1] Go to document A. Leibman, "Polynomial mappings of groups," Israel J. Math., vol. 129, pp. 29-60, 2002.
    @article {L1, MRKEY = {1910931},
      AUTHOR = {Leibman, A.},
      TITLE = {Polynomial mappings of groups},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {129},
      YEAR = {2002},
      PAGES = {29--60},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {20F18 (20K30 37A25 43A07 47D03)},
      MRNUMBER = {1910931},
      MRREVIEWER = {Tullio G. Ceccherini-Silberstein},
      DOI = {10.1007/BF02773152},
      ZBLNUMBER = {1007.20035},
      }
  • [L2] Go to document A. Leibman, "Convergence of multiple ergodic averages along polynomials of several variables," Israel J. Math., vol. 146, pp. 303-315, 2005.
    @article {L2, MRKEY = {2151605},
      AUTHOR = {Leibman, A.},
      TITLE = {Convergence of multiple ergodic averages along polynomials of several variables},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {146},
      YEAR = {2005},
      PAGES = {303--315},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {28D05 (47A35)},
      MRNUMBER = {2151605},
      MRREVIEWER = {U. Krengel},
      DOI = {10.1007/BF02773538},
      ZBLNUMBER = {1080.37002},
      }
  • [Tao] Go to document T. Tao, "Norm convergence of multiple ergodic averages for commuting transformations," Ergodic Theory Dynam. Systems, vol. 28, iss. 2, pp. 657-688, 2008.
    @article {Tao, MRKEY = {2408398},
      AUTHOR = {Tao, Terence},
      TITLE = {Norm convergence of multiple ergodic averages for commuting transformations},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {28},
      YEAR = {2008},
      NUMBER = {2},
      PAGES = {657--688},
      ISSN = {0143-3857},
      MRCLASS = {37A30 (28D05 47A35)},
      MRNUMBER = {2408398},
      MRREVIEWER = {Nikos Frantzikinakis},
      DOI = {10.1017/S0143385708000011},
      ZBLNUMBER = {1181.37004},
      }
  • [Towsner] Go to document H. Towsner, "Convergence of diagonal ergodic averages," Ergodic Theory Dynam. Systems, vol. 29, iss. 4, pp. 1309-1326, 2009.
    @article {Towsner, MRKEY = {2529651},
      AUTHOR = {Towsner, Henry},
      TITLE = {Convergence of diagonal ergodic averages},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {29},
      YEAR = {2009},
      NUMBER = {4},
      PAGES = {1309--1326},
      ISSN = {0143-3857},
      MRCLASS = {37A30 (28D15)},
      MRNUMBER = {2529651},
      MRREVIEWER = {Bryna Kra},
      DOI = {10.1017/S0143385708000722},
      ZBLNUMBER = {1179.37006},
      }
  • [Zhang] Go to document Q. Zhang, "On convergence of the averages $(1/N)\sum^N_{n=1}f_1(R^nx)f_2(S^nx)f_3(T^nx)$," Monatsh. Math., vol. 122, iss. 3, pp. 275-300, 1996.
    @article {Zhang, MRKEY = {1414862},
      AUTHOR = {Zhang, Qing},
      TITLE = {On convergence of the averages {$(1/N)\sum\sp N\sb {n=1}f\sb 1(R\sp nx)f\sb 2(S\sp nx)f\sb 3(T\sp nx)$}},
      JOURNAL = {Monatsh. Math.},
      FJOURNAL = {Monatshefte für Mathematik},
      VOLUME = {122},
      YEAR = {1996},
      NUMBER = {3},
      PAGES = {275--300},
      ISSN = {0026-9255},
      CODEN = {MNMTA2},
      MRCLASS = {28D20},
      MRNUMBER = {1414862},
      MRREVIEWER = {Idris Assani},
      DOI = {10.1007/BF01320190},
      ZBLNUMBER = {0911.28012},
      }
  • [Ziegler] Go to document T. Ziegler, "Universal characteristic factors and Furstenberg averages," J. Amer. Math. Soc., vol. 20, iss. 1, pp. 53-97, 2007.
    @article {Ziegler, MRKEY = {2257397},
      AUTHOR = {Ziegler, Tamar},
      TITLE = {Universal characteristic factors and {F}urstenberg averages},
      JOURNAL = {J. Amer. Math. Soc.},
      FJOURNAL = {Journal of the American Mathematical Society},
      VOLUME = {20},
      YEAR = {2007},
      NUMBER = {1},
      PAGES = {53--97},
      ISSN = {0894-0347},
      MRCLASS = {37A30 (28D05 37A25)},
      MRNUMBER = {2257397},
      MRREVIEWER = {Randall McCutcheon},
      DOI = {10.1090/S0894-0347-06-00532-7},
      ZBLNUMBER = {1198.37014},
      }

Authors

Miguel N. Walsh

Departamento de Matemática - 2012
Facultad de Ciencias Exactas y Naturales
Universidad de Buenos Aires
1428 Buenos Aires
Argentina